Alert archive / Arizona / Excessive Heat Warnings in 2021

Excessive Heat Warning 6, NWS Flagstaff, AZ

September 5, 2021Coconino County, Arizona

NWS Flagstaff, AZ issued this excessive heat warning at Sep 5, 2021, 2:23 AM MST for Coconino County, Arizona. It took effect at Sep 6, 2021, 10:00 AM MST. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2021, 2:23 AM MST (09:23 UTC)
In effect from
Sep 6, 2021, 10:00 AM MST
Expired
Sep 9, 2021, 7:00 PM MST
In force
3 days
Issued by
NWS Flagstaff, AZ

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2736 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WWUS75 KFGZ 050923
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
223 AM MST Sun Sep 5 2021

AZZ006-061530-
/O.UPG.KFGZ.EH.A.0001.210906T1600Z-210909T0400Z/
/O.NEW.KFGZ.EH.W.0006.210906T1700Z-210909T0200Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
223 AM MST Sun Sep 5 2021

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM MONDAY TO 7 PM MST
WEDNESDAY BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 105 
  expected below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...From 10 AM Monday to 7 PM MST Wednesday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels.

Day hikers on Bright Angel Trail should descend no further than
1.5 miles. Between the hours of 10 AM and 4 PM, physical activity
is discouraged. Hikers should attempt to be out of the canyon and
at Indian Garden or Bright Angel Campground between these hours.

All hikers should have adequate gear, including a wide-brimmed
hat, sunscreen, salty snacks, sufficient water and an electrolyte
mix. Doubling your calorie intake helps maintain your energy.

Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
8 follow-up statements
564 
WWUS75 KFGZ 051057
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
357 AM MST Sun Sep 5 2021

AZZ006-061700-
/O.CON.KFGZ.EH.W.0006.210906T1700Z-210909T0200Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
357 AM MST Sun Sep 5 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 10 AM MONDAY TO
7 PM MST WEDNESDAY BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 110 
  expected below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...From 10 AM Monday to 7 PM MST Wednesday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels.

Day hikers on Bright Angel Trail should descend no further than
1.5 miles. Between the hours of 10 AM and 4 PM, physical activity
is discouraged. Hikers should attempt to be out of the canyon and
at Indian Garden or Bright Angel Campground between these hours.

All hikers should have adequate gear, including a wide-brimmed
hat, sunscreen, salty snacks, sufficient water and an electrolyte
mix. Doubling your calorie intake helps maintain your energy.

Hike smart.


&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
037 
WWUS75 KFGZ 060840
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
140 AM MST Mon Sep 6 2021

AZZ006-072045-
/O.CON.KFGZ.EH.W.0006.210906T1700Z-210909T0200Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
140 AM MST Mon Sep 6 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 10 AM THIS
MORNING TO 7 PM MST WEDNESDAY BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 112 
  expected below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...From 10 AM this morning to 7 PM MST Wednesday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels.

Day hikers on Bright Angel Trail should descend no further than
1.5 miles. Between the hours of 10 AM and 4 PM, physical activity
is discouraged. Hikers should attempt to be out of the canyon and
at Indian Garden or Bright Angel Campground between these hours.

All hikers should have adequate gear, including a wide-brimmed
hat, sunscreen, salty snacks, sufficient water and an electrolyte
mix. Doubling your calorie intake helps maintain your energy.

Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
765 
WWUS75 KFGZ 062144
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
244 PM MST Mon Sep 6 2021

AZZ006-072300-
/O.CON.KFGZ.EH.W.0006.000000T0000Z-210909T0200Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
244 PM MST Mon Sep 6 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM MST
WEDNESDAY BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 112 
  below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...Until 7 PM MST Wednesday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels.

Day hikers on Bright Angel Trail should descend no further than
1.5 miles. Between the hours of 10 AM and 4 PM, physical activity
is discouraged. Hikers should attempt to be out of the canyon and
at Indian Garden or Bright Angel Campground between these hours.

All hikers should have adequate gear, including a wide-brimmed
hat, sunscreen, salty snacks, sufficient water and an electrolyte
mix. Doubling your calorie intake helps maintain your energy.

Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
827 
WWUS75 KFGZ 072035
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
135 PM MST Tue Sep 7 2021

AZZ006-090200-
/O.CON.KFGZ.EH.W.0006.000000T0000Z-210909T0200Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
135 PM MST Tue Sep 7 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM MST
WEDNESDAY BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 112
  below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...Until 7 PM MST Wednesday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels.

Day hikers on Bright Angel Trail should descend no further than
1.5 miles. Between the hours of 10 AM and 4 PM, physical activity
is discouraged. Hikers should attempt to be out of the canyon and
at Indian Garden or Bright Angel Campground between these hours.

All hikers should have adequate gear, including a wide-brimmed
hat, sunscreen, salty snacks, sufficient water and an electrolyte
mix. Doubling your calorie intake helps maintain your energy.

Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
399 
WWUS75 KFGZ 081944
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1244 PM MST Wed Sep 8 2021

AZZ006-100200-
/O.EXT.KFGZ.EH.W.0006.000000T0000Z-210910T0200Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
1244 PM MST Wed Sep 8 2021

...EXCESSIVE HEAT WARNING NOW IN EFFECT UNTIL 7 PM MST THURSDAY
BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 112 
  below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...Until 7 PM MST Thursday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels.

Day hikers on Bright Angel Trail should descend no further than
1.5 miles. Between the hours of 10 AM and 4 PM, physical activity
is discouraged. Hikers should attempt to be out of the canyon and
at Indian Garden or Bright Angel Campground between these hours.

All hikers should have adequate gear, including a wide-brimmed
hat, sunscreen, salty snacks, sufficient water and an electrolyte
mix. Doubling your calorie intake helps maintain your energy.

Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
200 
WWUS75 KFGZ 091010
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
310 AM MST Thu Sep 9 2021

AZZ006-100200-
/O.CON.KFGZ.EH.W.0006.000000T0000Z-210910T0200Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
310 AM MST Thu Sep 9 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 111 
  below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Extreme heat will significantly increase the potential
  for heat related illnesses, particularly for those working or
  participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels.

Day hikers on Bright Angel Trail should descend no further than
1.5 miles. Between the hours of 10 AM and 4 PM, physical activity
is discouraged. Hikers should attempt to be out of the canyon and
at Indian Garden or Bright Angel Campground between these hours.

All hikers should have adequate gear, including a wide-brimmed
hat, sunscreen, salty snacks, sufficient water and an electrolyte
mix. Doubling your calorie intake helps maintain your energy.

Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
899 
WWUS75 KFGZ 092041
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
141 PM MST Thu Sep 9 2021

AZZ006-100200-
/O.CON.KFGZ.EH.W.0006.000000T0000Z-210910T0200Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
141 PM MST Thu Sep 9 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 111 
  below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...Until 7 PM MST this evening. 

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

* ADDITIONAL DETAILS...Though this warning will likely expire this
  evening, the afternoon temperatures at the bottom of the Grand
  Canyon will continue to be hot through the weekend with
  temperatures above 105. If you have plans to hike the lower
  elevations during the warm season, these precautionary and
  preparedness actions given below are always advisable. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels.

Day hikers on Bright Angel Trail should descend no further than
1.5 miles. Between the hours of 10 AM and 4 PM, physical activity
is discouraged. Hikers should attempt to be out of the canyon and
at Indian Garden or Bright Angel Campground between these hours.

All hikers should have adequate gear, including a wide-brimmed
hat, sunscreen, salty snacks, sufficient water and an electrolyte
mix. Doubling your calorie intake helps maintain your energy.

Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
041 
WWUS75 KFGZ 100142
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
642 PM MST Thu Sep 9 2021

AZZ006-100245-
/O.EXP.KFGZ.EH.W.0006.000000T0000Z-210910T0200Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
642 PM MST Thu Sep 9 2021

...EXCESSIVE HEAT WARNING WILL EXPIRE AT 7 PM MST THIS EVENING
BELOW 4000 FEET...

Temperatures on Friday will remain hot but below Excessive Heat 
Warning criteria. Caution is still encouraged if you will be 
hiking into the Grand Canyon. Hydrate properly and avoid hiking 
during the hottest parts of the day between 10 AM - 4 PM MST. 

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this excessive heat warning went out at Sep 4, 8:53 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Sep 4, 8:53 PM MST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
853 PM MST Sat Sep 4 2021

.SYNOPSIS...Look for a drying trend over the Labor Day weekend
with only isolated showers and an occasional thunderstorm expected
over the higher terrain of east-central Arizona. Temperatures
will warm considerably through Wednesday as high pressure builds
in over the area. Another monsoonal surge possible late in the
week could bring a return of showers and thunderstorms to the high
country.

&&

.UPDATE...A quiet evening is underway across northern Arizona as
high pressure begins to build off to our west. A few isolated
thunderstorms were observed this afternoon from near Forest Lakes
eastward through the White Mountains but have since dissipated.
Expected decreasing clouds overnight. The forecast is in good
shape tonight with no updates planned.

&&

.PREV DISCUSSION /252 PM MST/...High pressure was centered over
southern California during the afternoon hours. Over the Labor Day
weekend this high center will shift northward into Nevada and
strengthen. The main impact on Arizona will be a generally drier
air mass from the north and warming daytime temperatures. Beyond
Tuesday, the high shifts eastward to over northern New Mexico in
response to a trough approaching the United States west coast. The
result will be a strengthening southerly flow and the return of
monsoon moisture to portions of the southwest under a typical
transition season pattern.

For tonight and Sunday...Drier air will move in under a northerly
flow regime aloft. The only area where moisture will linger is
over far east-central Arizona where isolated afternoon storms will
continue. Otherwise, look for dry conditions with light northerly
winds, warming daytime temperatures and a bit cooler nights.

For Monday and Tuesday...Continued dry except for far east-central
Arizona where the isolated thunderstorm threat will continue.
Temperatures will continue to warm under the influence of the
high. Nothing too special for late summer but the drier air over
the northwest corner of the state combined with an elevated warm
layer moving in from Nevada/Utah will result in high temperatures
hovering around 110 at the bottom of the Grand Canyon at Phantom
Ranch. As a result, an Excessive Heat Watch below 4000 feet in the
Grand Canyon remains in effect starting Monday and likely last
into Wednesday.

From Wednesday onward...As the high shifts eastward a trough will
dive southward along the west coast. Some model solutions bring
the trough closer to Arizona with moisture spreading back across
much of the area along with a good chance of thunderstorms.
However, other models develop a weaker trough that remains further
off the coast which would pull moisture across California and
Nevada with lower chances for Arizona. A bit too early to know
which way this will go. In any case, heat could continue to be a
problem at the bottom of the Grand Canyon. Stay tuned.

&&

.AVIATION...For the 06Z package...Look for VFR conditions and
light winds across northern Arizona for the next 24 hours.
Another round of isolated thunderstorms south of KPAN-KSJN on
Sunday afternoon with gusty outflow winds near any storms.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Generally dry conditions and warming temperatures
are expected through Monday with only a few afternoon thunderstorms
across the White Mountains region. Otherwise, light northerly winds
with a Haines Index of 5 across northeast Arizona (lower elsewhere).

Tuesday through Thursday...Look for isolated afternoon thunderstorms
across east-central Arizona on Tuesday with an increasing threat
spreading north and west across Arizona on Wednesday and Thursday.
Mainly light winds through the period with cooler temperatures
developing on Wednesday and Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Watch from Monday morning
through Wednesday evening FOR AZZ006.

&&

PUBLIC...MCT/McCollum
AVIATION...MCT
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Excessive Heat Warnings in Arizona, 2021Every excessive heat warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.